Hail, El Paso
- When
- August 7, 3:30 PM MST to 3:35 PM MST
- Where
- El Paso County, 2.82 mi S of Ft Carson
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 38.690, -104.770
A few severe storms produced quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A few severe storms produced quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 7, 2:35 PM MST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 335 PM MDT THU AUG 7 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 334 PM MDT THU AUG 7 2014 ...EVENING THUNDERSTORMS...SOME MARGINALLY SEVERE... OBVIOUSLY FROM RADAR AND SATELLITE...A COUPLE OF MAIN AREAS OF CONVECTION THIS AFTERNOON...ONE OVER NORTHEAST COLORADO AND THE OTHER OVER LAS ANIMAS COUNTY. VARIOUS RUNS OF THE HRRR...THE NAM12...AND TO SOME EXTENT...THE GFS40...HAVE HAD THIS CONCEPT. THESE RUNS ALL TAKE THE CONVECTION EASTWARD THROUGH THE EVENING HOURS...IMPACTING NORTHERN AND SOUTHEASTERN PARTS OF THE PLAINS. THE HRRR SHOWS ANOTHER POSSIBLE AREA OF CONVECTION DEVELOPING OVER PUEBLO COUNTY AND TRACKING EAST THROUGH THE EVENING...STARTING AROUND 22Z OR SO. THIS COULD BE THE RESULT OF OUTFLOW COMING SOUTH OUT OF THE NORTHERN CONVECTION INTERACTING WITH OUTFLOW COMING NORTH OUT OF THE SOUTHERN CONVECTION. THERE ARE HINTS THAT SOMETHING LIKE THIS MAY HAPPEN...WITH 2 POSSIBLE OUTFLOWS EMERGING FROM ONGOING CONVECTION...AND INDICATIONS OF LIFT COMING IN FROM THE WEST OVER FREMONT COUNTY. IN ANY EVENT...SHEERS ARE MARGINAL...MAYBE 25-35 KNOTS...BUT ADEQUATE ENOUGH...FOR A FEW MARGINALLY SEVERE STORMS...PRODUCING LIGHTNING...1 INCH HAIL...WIND GUSTS TO 60 MPH AND LOCALLY HEAVY RAIN. BURN SCARS COULD BE IMPACTED WITH FLASH FLOODING IF THEY TAKE A HIT. MOST ACTIVITY SHOULD CLEAR EAST OF THE AREA BY ABOUT 04Z. WATCH IS IN EFFECT FOR THE PLAINS THROUGH 01Z AT THIS POINT. LW TOMORROW...OVERALL...LOOKS QUIETER AT THIS TIME. PROBABLY MORE STABLE WITH LESS OF A TRIGGER...ALTHOUGH IT WILL BE CLOSE. A TRIGGER SEEMS TO EMERGE IN THE MODELS OVER NORTHEAST COLORADO IN THE AFTERNOON. WE WILL HAVE TO SEE IF IT IS FAR ENOUGH SOUTH TO IMPACT CONVECTION DOWN OUR WAY. COULD BE MARGINAL SEVERE THREAT AGAIN IF THAT OCCURS. LW .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 334 PM MDT THU AUG 7 2014 .SATURDAY NIGHT AND SUNDAY...ANOTHER CONVECTIVE COMPLEX COULD DEVELOP SATURDAY AFTERNOON AND EARLY EVENING OVER NORTHEAST COLORADO AND TRACK TOWARDS THE SOUTHEAST. MAINTAINED SCATTERED POPS WELL INTO THE EVENING OVER KIOWA AND NEARBY COUNTIES. ON SUNDAY..CWA WILL BE ON THE SOUTHERN FRINGE OF A SHORTWAVE WHICH PASSES TO THE NORTHEAST. THE DISTURBANCE WILL ALSO BRING IN ANOTHER SURGE FROM THE NORTH...WHICH COULD HELP INCREASE MOISTURE OVER THE EASTERN PLAINS. THE COVERAGE AND STRENGTH OF THE STORMS WILL DEPEND ON SUBTLE FEATURES. HOWEVER...ANTICIPATE WEAK SHEAR SO THREAT FOR WIDESPREAD STRONG TO SEVERE STORMS WILL BE QUITE LOW. GRIDS HAVE MOSTLY SCATTERED STORMS IN THE AFTERNOON...WITH THE GREATER COVERAGE MOVING FURTHER EAST IN THE EVENING. .MONDAY THROUGH THURSDAY...GFS...EC AND ENSEMBLES AGREE ON AMPLIFYING THE RIDGE OVER COLORADO DURING THIS PERIOD. GFS AND EC GENERALLY AGREE THAT THE INITIAL RETURN OF MONSOON MOISTURE WILL MOSTLY BE TO THE WEST OF COLORADO...THEN MOVE EASTWARD INTO COLORADO UNDER THE RIDGE. SURFACE ANTICYCLONES WILL ALSO MOVE SOUTHEAST INTO THE HIGH PLAINS WITH THE NORTHWEST FLOW ALOFT. THE DAY TO DAY VARIATIONS IN THE WEATHER WILL DEPEND ON SUBTLE FEATURES IN THE FLOW. CURRENT THINKING IS THAT THE BEST MONSOON MOISTURE WILL MOSTLY STAY WEST OF THE CWA...AND THAT HIGH PRESSURE ON THE HIGH PLAINS WILL BE TOO FAR EAST TO ADVECT MUCH LOW LEVEL MOISTURE INTO COLORADO. AS A RESULT...THE GRIDS HAVE A MODEST DRYING TREND...WITH NEAR SEASONAL TEMPERATURES. HAVE SOME HIGHER POPS NEAR THE KANSAS BORDER WHICH WILL BE CLOSER TO THE LOW LEVEL MOISTURE. --PGW-- && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 334 PM MDT THU AUG 7 2014 MAINLY VFR CONDITIONS EXPECTED AT TAF SITES THROUGH THE PERIOD. HOWEVER...WILL SEE A PERIOD OF SHOWER AND THUNDERSTORM ACTIVITY THIS EVENING AS A WEATHER DISTURBANCE MOVES ACROSS THE AREA. A FEW STORMS COULD BE MARGINALLY SEVERE...WITH LIGHTNING...1 INCH HAIL...WIND GUSTS TO 60 MPH AND LOCALLY HEAVY RAIN. BEST CHANCES OF STORMS AFFECTING TERMINALS LOOKS TO BE THROUGH 01Z WITH STORMS CONTINUING TO IMPACT THE PLAINS ALONG THE KANSAS BORDER THROUGH ABOUT 04Z. TOMORROW...MORE STORMS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS...BUT LESS WIDESPREAD AND GENERALLY LESS INTENSE THAN TODAY. LW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...PGW AVIATION...LW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1128 AM MDT THU AUG 7 2014 COZ058>089-093>099-081730- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1128 AM MDT THU AUG 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO TODAY AS A WEATHER SYSTEM MOVES EAST ACROSS THE AREA. STORMS OVER THE MOUNTAINS WILL SPREAD TO THE I-25 CORRIDOR DURING THE EARLY AFTERNOON HOURS AND THEN CONTINUE EAST THROUGH THE REMAINDER OF THE AFTERNOON INTO THE EVENING. PRIMARY STORM THREATS TODAY WILL INCLUDE LIGHTNING...HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS TO 60 MPH...AND LOCAL FLASH FLOODING PARTICULARLY ON BURN SCARS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORM ACTIVITY WILL BE POSSIBLE OVER MOST OF SOUTHERN COLORADO FRIDAY AND AGAIN SATURDAY...WITH THE BEST CHANCE OF STORMS OVER THE EASTERN PLAINS WHERE MOISTURE WILL BE SLIGHTLY MORE PLENTIFUL. THE MAIN THREATS FROM ANY STORMS WILL BE LIGHTNING AND LOCALLY HEAVY RAIN...WITH ONE OR TWO STRONG STORMS OVER THE EASTERN PLAINS PRODUCING NICKEL SIZED HAIL AND 50 MPH WINDS. MOISTURE WILL THEN INCREASE ACROSS ALL OF THE REGION FROM SUNDAY INTO THE MIDDLE OF NEXT WEEK...WITH SCATTERED THUNDERSTORMS POSSIBLE AT MANY LOCATIONS THROUGH THE PERIOD. LIGHTNING AND LOCALLY HEAVY RAIN WILL BE THE MAIN STORM THREATS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON THROUGH THIS EVENING. 50/50
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1244 PM MDT THU AUG 7 2014
COZ081-082-084-085-071900-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-PIKES PEAK ABOVE 11000 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
1244 PM MDT THU AUG 7 2014
...SPECIAL WEATHER STATEMENT FOR THE WALDO BURN SCAR...
AT 1237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS IN EASTERN PARK...NORTHERN FREMONT AND
NORTHWESTERN TELLER COUNTIES. THE ACTIVITY WAS MOVING NORTHEAST AT
25 MPH.
THE ATMOSPHERE IS QUITE UNSTABLE IN AND AROUND THE WALDO BURN SCAR.
STORMS IN AND AROUND THE WALDO BURN SCAR COULD INTENSIFY RAPIDLY AND
PRODUCE VERY HEAVY RAINFALL. PEOPLE IN AND AROUND THE WALDO BURN
SCAR SHOULD BE ON ALERT FOR THE POSSIBILITY OF HEAVY RAIN.
THE BEST CHANCE OF HEAVY RAIN IN AND NEAR THE WALDO BURN SCAR WILL
BE BETWEEN 130 PM AND 330 PM.
LAT...LON 3899 10472 3876 10533 3900 10533 3913 10508
3913 10482
TIME...MOT...LOC 1837Z 237DEG 23KT 3886 10539
HODANISHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 201 PM MDT THU AUG 7 2014 COZ074-075-087-088-072030- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO- 201 PM MDT THU AUG 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAS ANIMAS AND SOUTH CENTRAL HUERFANO COUNTIES UNTIL 230 PM MDT... AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GULNARE...OR 17 MILES NORTHWEST OF TRINIDAD...MOVING EAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AGUILAR AND GULNARE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT THURSDAY EVENING FOR SOUTHEAST COLORADO. LAT...LON 3722 10476 3732 10496 3761 10478 3739 10440 TIME...MOT...LOC 2001Z 263DEG 20KT 3734 10475 HODANISH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 239 PM MDT THU AUG 7 2014 COZ074-088-094-072115- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO- EASTERN LAS ANIMAS COUNTY CO- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO- 239 PM MDT THU AUG 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 315 PM MDT... AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TRINCHERA...OR 20 MILES EAST OF RATON... MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRANSON AND TRINCHERA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT THURSDAY EVENING FOR SOUTHEAST COLORADO. LAT...LON 3719 10428 3714 10350 3700 10383 3700 10448 TIME...MOT...LOC 2039Z 236DEG 31KT 3699 10410 HODANISH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 337 PM MDT THU AUG 7 2014 COZ081-085-072200- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT CO- 337 PM MDT THU AUG 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 400 PM MDT... AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FORT CARSON...OR 9 MILES SOUTH OF COLORADO SPRINGS...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOUTHEASTERN COLORADO SPRINGS...FOUNTAIN...STRATMOOR...PETERSON AFB...FORT CARSON...SECURITY...SECURITY-WIDEFIELD AND CIMARRON HILLS. THIS STORM WILL LIKELY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT THURSDAY EVENING FOR SOUTHEAST COLORADO. LAT...LON 3863 10489 3871 10494 3888 10467 3866 10458 TIME...MOT...LOC 2136Z 245DEG 16KT 3870 10483 HODANISH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 347 PM MDT THU AUG 7 2014 COZ086-093-094-072215- LA JUNTA VICINITY/OTERO COUNTY CO-EASTERN LAS ANIMAS COUNTY CO- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO- 347 PM MDT THU AUG 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAS ANIMAS... SOUTHWESTERN OTERO AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 415 PM MDT... AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF DELHI...OR 27 MILES SOUTHWEST OF LA JUNTA...MOVING NORTHWEST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TIMPAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT THURSDAY EVENING FOR SOUTHEAST COLORADO. LAT...LON 3764 10377 3762 10400 3785 10409 3788 10375 TIME...MOT...LOC 2147Z 155DEG 13KT 3770 10390 HODANISH
The Pueblo radar (KPUX), 57 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525829, 525830, 525831, 525832.